Tennessee, 2012

Hail and Damaging Wind in Tennessee, May 19, 2012

May 19, 2012 · NWS OHX · 23 events in 12 counties and zones

Through the afternoon hours on Saturday, May 19th, scattered to numerous showers and thunderstorms developed across central portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in either large hail or thunderstorm wind damage or both across a dozen counties in the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Through the afternoon hours on Saturday, May 19th, scattered to numerous showers and thunderstorms developed across central portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in either large hail or thunderstorm wind damage or both across a dozen counties in the mid state. Heavy rainfall also resulted in transportation problems in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 11:32 AM CST, 53 minutes earlier.

Area forecast discussion, May 19, 11:32 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CDT SAT MAY 19 2012

.UPDATE...FOR 18Z TAFS

&&

.AVIATION...SCT-BKN CU FORMING THIS AFTERNOON WITH ISOLATED TSTMS
POSSIBLE...MAINLY AT KCSV. ANY CONVECTION SHOULD DISSIPATE AFTER
SUNDOWN LEAVING ONLY SCT STRATOCU AND SOME SCT MID CLOUD OVERNIGHT.
VSBYS AT KBNA AND KCKV SHOULD REMAIN UNLIMITED WHILE KCSV WILL
LIKELY HAVE A PERIOD OF MVFR/IFR FOG FROM 09Z TO 13Z. ALL
TERMINALS EXPECTED TO BE VFR BY MID MORNING.

&&

.PREV DISCUSSION... /ISSUED 901 AM CDT SAT MAY 19 2012/

UPDATE...
NOT MUCH CHANGE WITH THE WEATHER PATTERN. STILL LOOKING AT A RIDGE
AXIS TO OUR NORTHWEST WITH WEAK TROUGHING FROM GA NORTHWESTWARD.
MID LEVEL FLOW SHOULD BE FROM THE NE AGAIN TODAY. MORNING
SOUNDINGS SLIGHTLY MORE MOIST THIS MORNING THAN ON FRI MORNING.
THEREFORE...WILL LIKELY SEE ISOL STORMS DEVELOP AGAIN. GFS SHOWS
WEAKENING AFTERNOON CAPS WITH THE BEST MOISTURE ACROSS SOUTH
CENTRAL PORTIONS OF THE MID STATE.

CURRENT FCST LOOKS TO BE ON TRACK WITH 20 POPS SOUTH...10 POPS NC
AND NE. TEMPS SHOULD WARM BACK UP INTO THE 80S. CONVECTIVE TEMP IS
IN THE LOWER 80S ONCE AGAIN. NUMERICAL GUIDANCE SHOWING ONLY A
SLIGHT AFTERNOON DECREASE IN DEW POINTS SO THE LOWER TO MID 80S SHOULD
HOLD SERVE WITH THE SOUNDING BASED PREDICTED CONVECTIVE TEMPS.

CURRENT FCST ON TRACK...NO UPDATES FOR NOW.

PREV DISCUSSION... /ISSUED 605 AM CDT SAT MAY 19 2012/

AVIATION...BNA/CKV/CSV...HIGH PRESSURE SITUATED TO OUR EAST
REMAINS THE DOMINANT FEATURE ACROSS MIDDLE TENNESSEE, WITH
ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON. HOWEVER,
POP'S AREN'T HIGH ENOUGH TO WARRANT MENTION IN THE TAF'S. WINDS
WILL REMAIN GENERALLY LIGHT TODAY, AND CALM OVERNIGHT, WITH FOG
DEVELOPING AFTER MIDNIGHT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, May 19, 4:00 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Grundy

When
May 19, 12:25 PM CST
Where
Grundy County, 0.69 mi S of Hobbs Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.260, -85.732

Hail, Davidson

When
May 19, 2:17 PM CST
Where
Davidson County, 0.76 mi NNW of Wrencoe
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.030, -86.705

Thunderstorm Wind, Coffee

When
May 19, 3:00 PM CST
Where
Coffee County, 1.2 mi S of Pocahontas
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.613, -86.051

A home weather station near Beechgrove measured a wind gust of 64 mph.

Hail, Robertson

When
May 19, 3:20 PM CST
Where
Robertson County, Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.500, -86.880

Hail, Cannon

When
May 19, 3:35 PM CST
Where
Cannon County, 1.49 mi NNE of Mitchelville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.820, -86.140

Hail, Coffee

When
May 19, 3:40 PM CST
Where
Coffee County, 1.76 mi ENE of Gnat Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.629, -86.121

Hail, Rutherford

When
May 19, 3:58 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.850, -86.390

Hail, Sumner

When
May 19, 4:00 PM CST
Where
Sumner County, 2.17 mi SE of Peytona
Measured
0.88 in hail
Reported by
Public
Coordinates
36.350, -86.490

Hail, Rutherford

When
May 19, 4:01 PM CST
Where
Rutherford County, 1.08 mi E of Murfreesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.852, -86.401

Hail, Maury

When
May 19, 4:11 PM CST
Where
Maury County, Columbia
Measured
0.88 in hail
Reported by
Public
Coordinates
35.620, -87.050

Hail, Cheatham

When
May 19, 4:15 PM CST
Where
Cheatham County, Pleasant View
Measured
0.88 in hail
Reported by
Public
Coordinates
36.400, -87.030

Hail, Rutherford

When
May 19, 4:23 PM CST
Where
Rutherford County, 3.23 mi SSE of Murfreesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.810, -86.390

Hail, Rutherford

When
May 19, 4:23 PM CST
Where
Rutherford County, 3.27 mi W of Dillton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.802, -86.388

Hail, Bedford

When
May 19, 4:40 PM CST
Where
Bedford County, 0.56 mi E of Unionville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.620, -86.590

Heavy Rain, Bedford

When
May 19, 4:45 PM CST to 5:15 PM CST
Where
Bedford County, 1.49 mi SSW of Fall Creek
Property damage
$1,000
Crop damage
$1,000
Reported by
CoCoRaHS
Coordinates
35.550, -86.560

Two and three tenths of an inch of rain was measured in the past 30 minutes. This resulted in water covering low lying roadways in this area, causing them to close temporarily, and resulting in economic commerce interest having to use alternate transportation routes.

Hail, Wilson

When
May 19, 4:50 PM CST
Where
Wilson County, 2.27 mi SE of Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.194, -86.275

Hail, Wilson

When
May 19, 5:00 PM CST
Where
Wilson County, 1.03 mi SSE of Lebanon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.207, -86.290

Hail, Wilson

When
May 19, 5:09 PM CST to 5:19 PM CST
Where
Wilson County, West End Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.220, -86.320

Potentially hailed through a 10 minute period with maximum hail size up to a quarter.

Hail, Rutherford

When
May 19, 5:30 PM CST
Where
Rutherford County, 2.19 mi SSW of La Vergne
Measured
0.75 in hail
Reported by
Public
Coordinates
35.989, -86.588

Hail, Williamson

When
May 19, 5:45 PM CST
Where
Williamson County, 1.68 mi E of Nolensville
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -86.650

Hail, Davidson

When
May 19, 5:49 PM CST
Where
Davidson County, 1.12 mi W of Wrencoe
Measured
0.88 in hail
Reported by
Public
Coordinates
36.020, -86.720

Hail, Davidson

When
May 19, 5:50 PM CST
Where
Davidson County, 1.48 mi ESE of Wrencoe
Measured
0.75 in hail
Reported by
Public
Coordinates
36.010, -86.677

Hail, Davidson

When
May 19, 5:53 PM CST
Where
Davidson County, 1.12 mi W of Wrencoe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.020, -86.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375346, 375347, 375504, 375348, 375349, 375350, 375497, 375353, 375352, 375354, 375355, 375351, 375356, 375415, 381481, 375428, 375436, 375437, 375451, 375462, 375494, 375495, 375496.